In the previous post, the authors described how Wake Up Safe (WUS) members use a standardized root cause analysis (RCA) method when adverse events occur in part to determine system changes that can be implemented to reduce future risk. Dr. David Buck, Department of Anesthesiology, Cincinnati Children’s Hospital, Cincinnati, Ohio, and Drs. Renee Kreeger and James Spaeth describe the use of root cause analysis after an otherwise healthy 11-month-old, 8-kg patient suffered ventricular tachycardia after a penile block. Their analysis is published in this month’s issue of Anesthesia & Analgesia in the article titled “Case Discussion and Root Cause Analysis: Bupivacaine Overdose in an Infant Leading to Ventricular Tachycardia.”
The child developed ventricular tachycardia after a penile block was performed using 8 mL of bupivacaine 0.5%. The circulating nurse obtained an ampule of 0.5% bupivacaine from a Pyxis machine. When ventricular tachycardia occurred, the practitioners knew to use intralipid, but given that the procedure was performed in a surgical suite outside the main operating rooms, the staff were initially unsure where it was located, resulting in a delay in the administration of therapy. Ultimately, the patient’s recovery was uneventful. When the anesthesiologist and surgeon spoke with the family, they were not told the child received a bupivacaine overdose. This event was classified as a serious safety event because the error reached the patient and resulted in serious (but temporary) harm (per the Agency for Healthcare Research and Quality common formats terminology, version 1.1).
As the first part of root cause analysis, individuals directly involved in the event (e.g., the surgeon, the anesthesiologist, and the circulating nurse) are interviewed as a means of fact finding. Persons on the periphery can also be interviewed: for example, was nursing availability tight and/or was the nurse assigned to the case familiar with the case? After initial interviews, a RCA team, composed of individuals familiar with standard safety practices, is assembled. In this case, the proximate cause was the failure of the surgeon, anesthesiologist, nurse, and scrub technician to communicate maximum dose of medication allowed. Contributing factors or events (i.e., if those events had not occurred, it is possible the adverse event would have been prevented or its severity of outcome lessened) included: (a) the surgeon not requesting a specific concentration of bupivacaine, (b) the nurse not asking the surgeon what concentration should be used, (c) the anesthesia provider not specifying (or knowing) the maximum safe dose of bupivacaine, and (d) the unavailability of intralipid or understanding where the drug was stored. An action plan was developed and principles for proper disclosure to parents were also better specified.
In the next post, a root cause analysis for wrong site surgery will be described.